Rare Case of Calcium Supplements Risking Kidney Injury in Women with Hypoparathyroidism Reported

Rare Case of Calcium Supplements Risking Kidney Injury in Women with Hypoparathyroidism Reported
0
(0)

A 61-year-old woman’s case calls attention to the potential development of calcium-alkali syndrome (CAS) — a condition that can damage the kidneys — due to taking too many calcium and vitamin D supplements to treat hypoparathyroidism.

Although such cases are rare, it is important to raise awareness for the risk of this condition in all patients taking high doses of calcium and vitamin D, the researchers said.

The case also illustrates the relevance of thoroughly reviewing a patient’s medical history, especially with people self-medicating, to be able to diagnose CAS.

The study “Hypercalcemic Crisis in a Patient with Post-Surgical Hypoparathyroidism” was published in the journal Case Reports in Endocrinology.

A team in Thailand worked with a woman who was prescribed high-dose calcium (2,400 mg per day) and vitamin D (1 μg per day of alfacalcidol, a vitamin D by-product) to treat low levels of calcium (hypocalcemia) caused by permanent hypoparathyroidism, a condition she developed after surgery to remove the thyroid gland.

Two years post-surgery, she arrived at the hospital with complaints of persistent nausea and vomiting.

A detailed medical history analysis revealed that the woman had been taking different calcium and vitamin D doses than those prescribed.

Over the prior six weeks, she took over-the-counter formulations of alfacalcidol, ranging from 0.25 μg to 1 μg per tablet, and also increased the daily intake of calcium supplement up to 4,800 mg per day to control tingling sensations (a symptom of hypoparathyroidism).

She was drowsy and moderately dehydrated, but her vital signs and neurological exams were normal.

Blood tests indicated “profound hypercalcemia,” meaning very high blood levels of calcium, corresponding to a serum calcium concentration of 17.08 mg/dL. Tests also revealed mildly lower levels of phosphate (hypophosphatemia) and abnormally high blood levels of nitrogen waste products (azotemia), reflective of kidney injury.

Further exams quantified sodium, potassium, chloride, and bicarbonate in the blood. They revealed mildly low potassium levels (hypokalemia) and metabolic alkalosis — a condition in which the pH of blood is more elevated than normal (or alkaline), linked to increased levels of bicarbonate.

Levels of parathyroid hormone (PTH) were low, but those of PTH-related peptide (PTHrPh) and vitamin D were normal. The patient’s thyroid and heart also seemed to be working normally.

Given her hypercalcemia, metabolic alkalosis, and renal (kidney) insufficiency, the woman was diagnosed with CAS, also known as milk-alkali syndrome.

This condition is characterized by a high level of calcium in the body, which causes a shift in the body’s acid-base balance toward a higher pH and leads to metabolic alkalosis. As a result, calcium can deposit in the kidney, among other tissues, compromising its function.

CAS is almost always caused by taking excess doses of calcium, usually in the form of calcium carbonate, and it can worsen by taking vitamin D supplements.

The patient was hospitalized to receive treatment. Calcium and vitamin D supplements were stopped, and she was given intravenous (into-the-vein) injections of saline to treat dehydration. She was also given under-the-skin injections of calcitonin, a hormone that helps control levels of calcium and phosphate in the blood.

Within two days, her clinical symptoms and calcium level returned to normal. She was discharged two days later.

She was prescribed with 2,000 mg of calcium carbonate and 0.5 μg of alfacalcidol daily. Over the following six months, the patient was still free of hypercalcemia and her kidney function was normal.

Usually, excessive levels of calcium are caused by problems in the parathyroid, PTHrP or vitamin D. However, due to “the availability and common usage of the over-the-counter calcium and vitamin D in clinical practice, the condition of CAS” is reappearing, the researchers wrote.

This woman’s case shows that although rare, some people may develop severe hypercalcemia due to the intake of excess calcium carbonate and vitamin D.

While the exact cause of CAS is unknown, researchers call attention to its symptoms, which may include difficult-to-treat nausea, vomiting, constipation, somnolence, coma, and sudden cardiac arrest.

The key to diagnosis, they said, depends on a history of excess calcium intake or conditions prone to develop metabolic alkalosis, while other causes of hypercalcemia are ruled out.

“The awareness of this preventable condition should be raised in all patients whose protocol treatment contains a high dose of calcium and vitamin D supplement,” the team wrote.

Ana is a molecular biologist enthusiastic about innovation and communication. In her role as a science writer she wishes to bring the advances in medical science and technology closer to the public, particularly to those most in need of them. Ana holds a PhD in Biomedical Sciences from the University of Lisbon, Portugal, where she focused her research on molecular biology, epigenetics and infectious diseases.
×
Ana is a molecular biologist enthusiastic about innovation and communication. In her role as a science writer she wishes to bring the advances in medical science and technology closer to the public, particularly to those most in need of them. Ana holds a PhD in Biomedical Sciences from the University of Lisbon, Portugal, where she focused her research on molecular biology, epigenetics and infectious diseases.
Latest Posts
  • hypoparathryroidism factors
  • calcium supplements, hypoparathyroidism
  • brain calcifications, hypoparathyroidism
  • PTH

How useful was this post?

Click on a star to rate it!

Average rating 0 / 5. Vote count: 0

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?